fbpx

8 DRUGS DOCTORS WOULDN’T TAKE: If Your Physician Would Skip These Medications, Maybe You Should, TOO!

download

With 3,480 pages of fine print, the Physicians’ Desk Reference (a.k.a. PDR) is not a quick read. That’s because it contains every iota of information on more than 4,000 prescription medications. Heck, the PDR is medication — a humongous sleeping pill.

Well, many doctors and medical experts in the world actually count on the PDR, to help them make the best choice. Or in other words – to help them choose the best drugs that will solve their patients’ medical problems, without creating new problems. Well, the bad thing about this is that many doctors don’t use the PDR so often. Or, if they use it, they don’t stay versed on emerging research that may suddenly make a once-trusted treatment one to avoid.

Every doctor knows that there are two types of top-selling medications: Those that are popular because they are effective and those that sell well because of big drug company marketing campaigns. It is this second kind of medication that doctors avoid taking themselves. Plenty of doctors know which prescription and over-the-counter drugs are dangerous, duds or both. So, when we asked them which medications would they skip, they answered this:

Here are eight drugs many doctors won’t take when dealing with their own health problems:

Advair

Have you ever heard of Advair? Advair is asthma medicine, and the medical experts believe that this medicine might make your asthma deadly. This drug contains the long-acting beta-agonist or also known as LABA salmeterol. A study, published in the Annals of Internal Medicine, in 2006, found that regular use of LABAs can increase the severity of an asthma attack. And because salmeterol is widely prescribed than other LABAs, the danger is even greater. The medical experts claim that salmeterol may contribute to as many as 5,000 asthma-related deaths in the United States only, every year.

Other, even more disturbing findings, from another study prompted the FDA (Food and Drug Administration) to “tag” this drug with a black bow warning, which is the highest caution level of this agency. Philip Rodgers, a clinical associate professor at the University of North Carolina School of Pharmacy, said that LABA, just like the one in Advair is not the only option. For example, if you have mild asthma, and inhaled corticosteroid, such as Floven is all you need. Professor Rodgers also says that patients can also consider an inhaled corticosteroid paired with a leukotriene modifier. He says that this combo won’t create any dangerous inflammation and it’s also as effective as a corticosteroid and LABA combo.

Avandia

We all know that diabetes is very bad for all of us, and if you try to control it with rosiglitazone, also known as Avandia, you can make the condition even worse. This could lead you to a heart attack. A study, published in the Journal of the American Medical Association (JAMA), in 2007, has found that people who took rosiglitazone for at least 1 year, increased their risk of heart failure or heart attack by 110% and 42%, compared to people who took other oral diabetes drugs or a placebo.

Here comes the million-dollar question – what’s the real cause for this? Well, there have been some reports that the use of this drug may cause dangerous fluid retention or raise artery-clogging LDL cholesterol. But, no one is sure about this, because the results from these studies have been mixed. This is why the FDA asked the Avandia’s manufacturer to conduct a new long-term study and to find out everything about its heart risks. But, the biggest problem is that the study isn’t expected to start until later this year.

This is why you should stick with a proven performer. Sonal Singh, the lead author of the JAMA study said that your best option would be – metformin. He says that this is an older, cheaper and more dependable medication. He also says that you should consult your doctor about the cholesterol-lowering drugs, such as statins or the B Vitamin niacin. You should also know that if you consume high doses of niacin every day (1,000 milligrams) may raise your HDL cholesterol by 24% and it will lower your LDL (bad) and triglyceride levels.

Celebrex

This drug is also known as – super aspirin. This drug is famous cause of its side effects than for its pain-relieving properties. Celebrex has been related to increased risk of stomach bleeding, kidney problems and liver damage. A study, published in the New England Journal of Medicine, in 2005, has found that this drug is a big threat to your heart. They found that people who take 200 mg of Celebrex 2 times a day, have more than doubled their risk of dying of cardiovascular disease. And the ones who take 400 mg, 2 times every day has tripled their risk, compared to people taking a placebo.

So, what should you do? Well, you should stop taking Celebrex and start taking ibuprofen again, because regular use of high doses of nonsteroidal anti-inflammatory drugs (NSAIDs) can lead to gastrointestinal bleeding. And you should know that much safe option would be acupuncture. A recent study has found that people who suffer from lower-back pain, who got acupuncture sessions 2 times every week, had much better results, than the conventional drug treatments. The acupuncture sessions may stimulate your central-nervous system pathways to release the body’s own painkillers, including endorphins and encephalin.

Ketek

This medication is extremely powerful against all bacteria in the lungs and sinuses. But, you should also know that it might be dangerous for you as well. Ketek, which is usually prescribed for respiratory-tract infections, carries a higher risk of severe liver side effects than similar antibiotics do. Professor Rodgers says that Ketek can cause heart-rhythm problems and It can lead to liver disease. Ketek could also interact with other medications you may be taking. This drug is still available, and many doctors still prescribe it without caution – even though they are aware of the risks.

The CDCP (Centers for Disease control and Prevention) calculated the top 10 killers of men for last year, and pneumonia came in 7th. Professor Rodgers recommends that you shouldn’t use Ketek for treating this lung disease, and you should sign up for your annual flu shot, because it will reduce the risk of dying of the infection by 40%. He also mentions that if you get pneumonia, then you should use one of the other, much safer alternatives, such as: Augmentin or Zithromax.

Prilosec and Nexium

Yes, we all hate heartburn, right? But, heart attacks are much worse, which is why the FDA started an investigation about the cardiac trouble and the acid-reflux remedies Prilosec and Nexium. So, the investigation found that there was no “likely” connection, which means that the scientific jury is still out. But, there are other reasons to be more concerned. One of them is because these 2 drugs are proton-pump inhibitors, they are both incredibly effective at stopping acid production in the stomach – perhaps too effective.

Well, a lack of acid will increase your risk of pneumonia significantly. This is because the same stuff that makes your chest feel burning also kills the harmful bacteria and viruses. You should also know that you may also have an elevated risk of bone loss. This is because in the less acidic environment, some forms of calcium may not be absorbed effectively during digestion. Professor Rodgers says that the risk of fracture has been estimated to be over 40% higher in patients who use these drugs long-term and the risk clearly increases with duration of the therapy.

So, the next time you feel “the fire”, you should try Zantac 150 or Pepcid AC. Well, both of these drugs work by blocking histamine from stimulating the stomach cells that produce acid. And you should also know that both of these drugs aren’t a long-term fix. Michael Roizen, chief wellness officer at the Cleveland Clinic, says that if you really want to get rid of this problem, you need to lose weight. Dr. Roizen also mentions that if you’re overweight, the excess belly fat puts pressure on and changes the angle of your esophagus, pulling open the valve that’s supposed to prevent stomach-acid leaks. This makes it much easier for that burning sensation to travel up into your chest.

Visine Original

Thomas Steinemann, a spokesman for the American Academy of Ophthalmology, says that Visine gets the red out of your eyes by shrinking the blood vessels, just like Afrin shrinks the blood vessels in your nose. He also says that the overuse of the active ingredient tetrahydrozoline can perpetuate the vessel dilating-and-constricting cycle and it may cause even more severe redness.

Well, if you still want to use Visine, then you should make sure that you won’t use too many drops per one dose. And you should also make sure that you won’t use Visine for more than 4 days. But, the medical experts recommend that you should think about the cause of the redness and treat that instead. So, if it’s dryness – then you should use preservative-free artificial tears. So, you best option would be the Visine Pure Tear Portables. You will get the moisture benefits, minus the side effects. Or, if your eyes are itchy and red because of allergies, you should get OTC anti-allergy drops, such as Zaditor. Zaditor contains and antihistamine to interrupt the allergic response. But, it has no vasoconstrictor to cause rebound redness.

Pseudoephedrine

All people who suffer from heart problems or hypertension should be careful and watch out for any legitimate drug that contains pseudoephedrine. This compound doesn’t just constrict the blood vessels in your nose and sinuses, it can also raise your blood pressure levels and heart rate. This will increase the chances of getting heart disease. Pseudoephedrine has been linked to many heart attacks and strokes. Professor Rodgers says that pseudoephedrine can also worsen symptoms of benign prostate disease and glaucoma.

You should option for other OTC oral nasal decongestants, which contain phenylephrine. This compound has a safe profile similar to pseudoephedrine’s. A study, conducted by group of medical experts in 2007, didn’t find enough evidence that phenylephrine was effective. So, we highly recommend that you should avoid meds altogether and clear your nasal passages with a neti pot – the system, which allows you to flush your sinuses with saline. A recent study, conducted by group of researchers at the University of Wisconsin, has found that people who used a neti pot felt their congestion and head pain improve by as much as 57%. Dr. Roizen says that he used this method every morning and it’s very effective.

Thanks for reading and don’t forget to share with your friends and family.

Source

Add a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.